Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 111, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 23, 2006, 8:44 PM CDT for Juneau County, Monroe County, Vernon County, Wisconsin. It was in force for 29 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2006, 8:44 PM CDT (01:44 UTC)
- Expired
- Aug 23, 2006, 9:13 PM CDT
- In force
- 29 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
Counties Juneau County, WI, Monroe County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 71 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 8:50 PM CDT | HAIL 1.75 | 4 N Hillsboro, WI | HAIL UP TO GOLF BALL SIZE IN EXTREME NORTHEAST PART OF COUNTY. |
| Aug 23, 8:56 PM CDT | HAIL 0.75 | Union Center, WI | PENNY SIZE HAIL AND HEAVY WINDS REPORTED. |
| Aug 23, 9:00 PM CDT | HAIL 1.5 | 1 Ne Union Center, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 2:32 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 240144
SVRARX
WIC057-081-123-240245-
/O.NEW.KARX.SV.W.0111.060824T0144Z-060824T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
844 PM CDT WED AUG 23 2006
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN JUNEAU COUNTY IN CENTRAL WISCONSIN...
NORTHEASTERN VERNON COUNTY IN SOUTHWEST WISCONSIN...
SOUTHEASTERN MONROE COUNTY IN WEST CENTRAL WISCONSIN...
* UNTIL 945 PM CDT
* AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
KENDALL...OR ABOUT 14 MILES WEST OF MAUSTON...AND MOVING SOUTHEAST
AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HOFFMAN CORNERS AND TUNNEL TRAIL CAMPGROUND AROUND 845 PM...
ELROY AND MULLIN RIDGE AROUND 850 PM...
HILLSBORO AND PLEASANT RIDGE AROUND 855 PM...
WONEWOC AND BENDERS CORNERS AROUND 900 PM...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.
LAT...LON 4388 9033 4378 9052 4357 9039 4356 9032
4365 9031 4365 9006
$$
DAS3 follow-up statements
000
WWUS53 KARX 240200
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
857 PM CDT WED AUG 23 2006
WIC081-240207-
/O.CAN.KARX.SV.W.0111.000000T0000Z-060824T0245Z/
MONROE WI-
857 PM CDT WED AUG 23 2006
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEAST MONROE COUNTY IS
CANCELLED...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED SOUTHEAST OF
THE AREA.
LAT...LON 4386 9030 4372 9031 4373 9043 4356 9032
4365 9031 4365 9006
$$
WIC057-123-240245-
/O.CON.KARX.SV.W.0111.000000T0000Z-060824T0245Z/
JUNEAU WI-VERNON WI-
857 PM CDT WED AUG 23 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR EXTREME NORTHEASTERN VERNON AND SOUTHWESTERN JUNEAU COUNTIES...
AT 856 PM CDT...PENNY-SIZE HAIL WAS REPORTED BY LAW ENFORCEMENT IN
UNION CENTER IN SOUTHERN JUNEAU COUNTY.
AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR PLEASANT RIDGE...OR 10 MILES SOUTHWEST OF MAUSTON...MOVING
SOUTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EXTREME SOUTH CENTRAL JUNEAU COUNTY AT 910 PM
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.
LAT...LON 4386 9030 4372 9031 4373 9043 4356 9032
4365 9031 4365 9006
$$
DAS000
WWUS53 KARX 240209
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
908 PM CDT WED AUG 23 2006
WIC123-240218-
/O.CAN.KARX.SV.W.0111.000000T0000Z-060824T0245Z/
VERNON WI-
908 PM CDT WED AUG 23 2006
...THE SEVERE THUNDERSTORM WARNING FOR VERNON COUNTY IS CANCELLED...
THE THUNDERSTORM THAT PROMPTED THE WARNING FOR EXTREME NORTHEASTERN
VERNON COUNTY HAS MOVED SOUTHEAST.
LAT...LON 4367 9006 4367 9020 4366 9021 4366 9029
4365 9030 4372 9030 4373 9029 4386 9028
$$
WIC057-240245-
/O.CON.KARX.SV.W.0111.000000T0000Z-060824T0245Z/
JUNEAU WI-
908 PM CDT WED AUG 23 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHWESTERN JUNEAU COUNTY...
AT 905 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR PLEASANT RIDGE...OR 10 MILES SOUTH OF MAUSTON...MOVING SOUTHEAST
AT 30 MPH.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.
LAT...LON 4367 9006 4367 9020 4366 9021 4366 9029
4365 9030 4372 9030 4373 9029 4386 9028
$$
DAS000
WWUS53 KARX 240213
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
914 PM CDT WED AUG 23 2006
WIC057-240224-
/O.CAN.KARX.SV.W.0111.000000T0000Z-060824T0245Z/
JUNEAU WI-
914 PM CDT WED AUG 23 2006
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JUNEAU COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THIS WARNING HAS MOVED SOUTHEAST OUT OF THE
WARNED AREA.
LAT...LON 4367 9006 4367 9020 4366 9021 4366 9029
4365 9030 4372 9030 4373 9029 4386 9028
$$
DASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 8:01 PM CDT, 43 minutes earlier.
Area forecast discussion, Aug 23, 8:01 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 801 PM CDT WED AUG 23 2006 .UPDATE...SEVERE CONVECTION CONTINUES TO AFFECT PARTS OF CENTRAL AND SOUTHWEST WI EARLY THIS EVENING...WHERE THERE HAS BEEN LARGE HAIL AND DAMAGING WINDS ASSOCIATED WITH SUPER CELLS. FROM MISSISSIPPI RIVER AND POINTS WESTWARD...RUC AND LAPS SOUNDINGS INDICATED A CAP HAS PREVENTED CONVECTIVE INITIATION SO FAR. RUC SUPPORTED ADDITIONAL CONVECTION MAY DEVELOP ON THE FRONT TONIGHT. PER SPC SWOMCD EARLIER THIS EVENING AT 0017Z...MAIN SEVERE WEATHER THREAT APPEARS TO REMAIN IN CENTRAL AND SOUTHWEST WI THROUGH 03Z. AFTER DISCUSSION WITH SPC...HOWEVER...CURRENT PLANS ARE TO CONTINUE THE CURRENT ENTIRE TORNADO WATCH AS IS UNTIL SEVERE WEATHER THREAT ENDS FOR WHOLE AREA. ZONE UPDATES WILL BE ISSUED THIS EVENING AS WARRANTED. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && THOMPSON
Hazardous weather outlook, Aug 23, 7:08 PM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 708 PM CDT WED AUG 23 2006 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-241100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 708 PM CDT WED AUG 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT A FRONTAL BOUNDARY REMAINS LOCATED FROM NEAR RED WING MINNESOTA TO LA CROSSE WISCONSIN...SOUTHEASTWARD TO NEAR WISCONSIN DELLS. IN SPITE OF NO THUNDERSTORMS FORMING ALONG THE FRONT IN AREAS NEAR AND WEST OF THE MISSISSIPPI RIVER...CONCERN REMAINS THAT STORMS COULD STILL FORM IN THESE AREAS THIS EVENING. FURTHER AWAY FROM THE FRONT...ALONG AND IN AREAS EAST OF INTERSTATE 94 IN WISCONSIN...LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. THIS THREAT WILL CONTINUE THROUGH 10 PM THIS EVENING. STORMS MAY BUILD WEST TOWARD I-35 THROUGH THE EVENING AND ALSO WILL CONTAIN A LARGE HAIL AND DAMAGING WIND THREAT. ISOLATED TORNADOES ARE POSSIBLE SHOULD THE BOUNDARY MOVE WEST THROUGH THE EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES FOR THURSDAY AND THURSDAY NIGHT. THE FRONTAL BOUNDARY WILL REMAIN NEAR A SIOUX FALLS TO MASON CITY AND DUBUQUE LINE FOR THURSDAY AND THURSDAY NIGHT. AS A STRONG UPPER DISTURBANCE AND AN AREA OF LOW PRESSURE MOVE ACROSS THE NORTHERN PLAINS...THE SOUTHERLY FLOW OF MOISTURE INTO AND OVER THE FRONT WILL INCREASE FOR THURSDAY AFTERNOON AND EVENING. THE AIRMASS SOUTH OF THE FRONTAL BOUNDARY WILL AGAIN BECOME VERY UNSTABLE. WINDS ALOFT WILL INCREASE AS WELL. THIS COMBINATION WILL BE FAVORABLE FOR A FEW OF THE STORMS TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. IF THE FRONT LIFTS INTO THE AREA THURSDAY AFTERNOON OR EARLY THURSDAY EVENING...THERE WILL ALSO BE A RISK FOR ISOLATED TORNADOS WITH ANY THUNDERSTORMS NEAR THE FRONTAL BOUNDARY. THE TORNADO THREAT WOULD MAINLY BE ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN. WITH A VERY MOIST AIRMASS BEING LIFTED NORTH OVER THE FRONT...THERE IS ALSO THE THREAT OF LOCALLY HEAVY RAINS AND A POTENTIAL FOR FLASH FLOODING THURSDAY NIGHT. THIS THREAT APPEARS TO BE MAINLY NORTH OF INTERSTATE 90. STAY TUNED FOR LATER OUTLOOKS WHICH WILL REFINE THE TIMING AND THREAT AREAS FOR THESE POTENTIAL SEVERE WEATHER EVENTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NEED TO BE MAINTAINED THROUGH 10 PM... MAINLY ALONG AND EAST OF THE INTERSTATE 94 CORRIDOR. SPOTTERS ALONG THE MISSISSIPPI RIVER CORRIDOR AND WEST SHOULD REMAIN READY FOR ACTIVATION ANYTIME THROUGH AT LEAST 10 PM THIS EVENING. SPOTTER ACTIVATION MAY BE NEEDED ALMOST ANYWHERE IN THE AREA THURSDAY AFTERNOON AND EVENING...WHICH WILL DEPEND ON WHERE THE FRONTAL BOUNDARY IS. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. THOMPSON
In the hours before
Local storm report, Aug 23, 7:54 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
754 PM CDT WED AUG 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL HILLSBORO 43.65N 90.34W
08/23/2006 E1.75 INCH VERNON WI FIRE DEPT/RESCUE
0745 PM HAIL 1 SW UNION CENTER 43.67N 90.28W
08/23/2006 E1.75 INCH JUNEAU WI FIRE DEPT/RESCUE
&&
ADAMSLocal storm report, Aug 23, 7:56 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
756 PM CDT WED AUG 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG KIRBY 44.10N 90.53W
08/23/2006 MONROE WI TRAINED SPOTTER
BARN DOWN
&&
DAVISLocal storm report, Aug 23, 7:58 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
758 PM CDT WED AUG 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL WONEWOC 43.65N 90.22W
08/23/2006 E0.75 INCH JUNEAU WI AMATEUR RADIO
&&
DAVISLocal storm report, Aug 23, 8:12 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
812 PM CDT WED AUG 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM HAIL CAZENOVIA 43.53N 90.20W
08/23/2006 E1.75 INCH RICHLAND WI AMATEUR RADIO
&&
DAVISLocal storm report, Aug 23, 8:16 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
816 PM CDT WED AUG 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM HAIL 1 W WARRENS 44.13N 90.52W
08/23/2006 E0.88 INCH MONROE WI AMATEUR RADIO
&&
DAVISLocal storm report, Aug 23, 8:38 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
838 PM CDT WED AUG 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 3 NW MATHER 44.18N 90.34W
08/23/2006 M1.00 INCH JACKSON WI CO-OP OBSERVER
&&
ADAMSThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:05 PM CDT | Severe Thunderstorm Warning | ARX | Juneau | 25 min |
| Aug 23, 7:23 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 47 min |
| Aug 23, 7:28 PM CDT | Severe Thunderstorm Warning | ARX | Juneau | 46 min |
| Aug 23, 7:32 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 28 min |
| Aug 23, 7:45 PM CDT | Severe Thunderstorm Warning | ARX | Monroe | 30 min |
| Aug 23, 8:33 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Juneau, Monroe | 30 min |
| Aug 23, 9:18 PM CDT | Severe Thunderstorm Warning | ARX | Monroe | 27 min |
| Aug 23, 9:43 PM CDT | Severe Thunderstorm Warning | ARX | Juneau, Monroe | 42 min |
| Aug 23, 11:03 PM CDT | Severe Thunderstorm Warning | ARX | Juneau | 42 min |
| Aug 23, 11:59 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 31 min |
| Aug 24, 12:25 AM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 50 min |
| Aug 24, 1:10 AM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 50 min |
| Aug 24, 2:15 AM CDT | Severe Thunderstorm Warning | ARX | Jackson | 45 min |
| Aug 24, 3:32 AM CDT | Severe Thunderstorm Warning | ARX | Juneau | 43 min |
| Aug 24, 12:13 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 32 min |
| Aug 24, 12:25 PM CDT | Severe Thunderstorm Warning | ARX | Crawford | 30 min |
| Aug 24, 12:53 PM CDT | Severe Thunderstorm Warning | ARX | Richland | 18 min |
| Aug 24, 3:14 PM CDT | Flash Flood Watch | ARX | Adams, Buffalo, Clark, Jackson, Juneau, La Crosse and 3 more | 13 hr |
| Aug 24, 5:08 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 67 min |
| Aug 24, 5:53 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 52 min |
| Aug 24, 5:57 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 52 min |
| Aug 24, 6:41 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 49 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.